North Carolina, 2013

Flash Flooding and Damaging Winds in North Carolina, June 7, 2013

June 7, 2013 · NWS RAH · 19 events in 10 counties and zones

Tropical Storm Andrea tracked northeast up the East Coast and through North Carolina on June 7th, bringing a swath of heavy rain of 3 to 6 inches across central and eastern portions of the area. This heavy rain resulted in numerous road closures and brought several small creeks and streams out of their banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Tropical Storm Andrea tracked northeast up the East Coast and through North Carolina on June 7th, bringing a swath of heavy rain of 3 to 6 inches across central and eastern portions of the area. This heavy rain resulted in numerous road closures and brought several small creeks and streams out of their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 7, 2:30 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 7, 2:30 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
330 AM EDT FRI JUN 7 2013

.SYNOPSIS...
TROPICAL STORM ANDREA WILL TRACK ACROSS EASTERN CAROLINAS TODAY
...AND OFF THE MID-ATLANTIC COAST TONIGHT. A WEAK LOW PRESSURE
TROUGH WILL LINGER ACROSS CENTRAL NORTH CAROLINA OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 308 AM FRIDAY

TODAY...ANDREA IN THE VICINITY OF SAVANNAH AT 06Z AND APPEARS TO BE
INCREASING IN FORWARD TRANSLATION TO THE NE. BASED ON THIS
ASSESSMENT...ANDREA MAY BE CROSSING INTO SE NC BY LATE MORNING...AND
EXIT OUR FAR NE COUNTIES BY LATE AFTERNOON. CIRCULATION AROUND THIS
SYSTEM WILL SPREAD VERY HIGH PRECIP WATER VALUES INTO ALL OF CENTRAL
NC TODAY. SATELLITE DERIVED BLENDED PRECIP WATER PRODUCT SUGGEST PW
VALUES APPROACHING 2.5 INCHES OFF THE SC COAST. ALSO NOTED THE DRIER
AIR ALOFT BEING ENTRAINED INTO ANDREA AT THIS TIME. THIS SUGGEST
THAT THIS SYSTEM LIKELY UNDERGOING ITS TRANSITION TO EXTRATROPICAL
STATUS VERY SHORTLY.

THE LIFT SUPPLIED BY ANDREA AND AVAILABLE MOISTURE WILL PRODUCE TWO
SWATH OF HEAVY RAIN THIS MORNING-EARLY AFTERNOON. FIRST SWATH LIKELY
ASSOCIATED WITH THE PATH OF ANDREA OVER OUR COASTAL PLAIN COUNTIES
AND AREAS IMMEDIATELY EAST OUR OUR REGION. A SECONDARY HEAVY RAIN
AXIS WILL LIKELY SET-UP IN VICINITY OF OUR NW PIEDMONT OR THE
NORTHERN FOOTHILLS-NORTHERN MOUNTAINS IN THE FAVORED MID LEVEL
CONFLUENCE ZONE OF THE 700MB CYCLONE. ALSO...THIS REGION WILL BE IN
BETTER PROXIMITY OF THE UPPER LEVEL DIVERGENCE SUPPLIED BY THE 300MB
JET LIFTING ENE ACROSS THE EASTERN LAKES-NEW ENGLAND. THUS PLAN TO
MAINTAIN CURRENT FLASH FLOOD WATCH. EXPECT SOLID 2 TO 4 INCHES IN
THE COASTAL PLAIN...AND 1.5-3 INCHES IN THE NW PIEDMONT WITH 1-2
INCHES EXPECTED ELSEWHERE.

STRONGEST WINDS ASSOCIATED WITH ANDREA HAVE CONSISTENTLY BEEN
OFFSHORE SINCE LANDFALL. MOST INLAND SITES REPORTING GUSTS BELOW
30KTS. EXPECT THIS TREND TO CONTINUE AS CIRCULATION CENTER
TRANSLATES ACROSS OUR REGION LATER TODAY. CURRENTLY HAVE GUSTS
TOPPING OUT 30-33KTS IN OUR FAR SE AND THIS STILL MAY BE OVERDONE.
DUE TO SATURATED SOILS...IF WINDS ACHIEVE THIS GUTS...COULD SEE A
FEW TOPPLED TREES BUT NOT ANTICIPATING ENOUGH TO WARRANT A WIND
ADVISORY AT THIS TIME.

SLIGHT RISK OF A TORNADO OR TWO STILL APPEARS BEST IMMEDIATELY EAST
OF OUR REGION THOUGH THE POTENTIAL EXISTS FOR A ROTATING CELL OR TWO
TO AFFECT OUR FAR EAST-SE COUNTIES (EAST OF I-95). RISK OF A WEAK
TORNADO BEST IN OUR FAR SE COUNTIES BETWEEN 09-15Z...AND OUR FAR
EASTERN COUNTIES BETWEEN 12Z-18Z.

TEMPS TODAY DEPENDENT UPON ANY BREAKS IN OVERCAST SKIES...ALWAYS
POSSIBLE IN A TROPICAL AIR MASS. EXPECT WARMEST TEMPS IN THE  SOUTH
WITH LOWER 80S THOUGH MID 80S POSSIBLE IF BREAKS OCCUR. COOLER TEMPS
NORTH WITH MAX TEMPS MAINLY IN THE UPPER 70S.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
AS OF 330 AM FRIDAY...

TONIGHT...AFFECTS OF ANDREA WILL BEGIN TO ABATE EARLY IN THE
EVENING THOUGH SFC WINDS WILL INITIALLY BE BREEZY OUT OF THE W-NW.
THERE IS THE POTENTIAL FOR SCATTERED CONVECTION TO CROSS THE
PIEDMONT LATE TONIGHT AS A CONVECTIVELY INDUCED VORT MAXIMUM LIFTS
NEWD ACROSS THE SOUTHERN APPALACHIANS. THIS SYSTEM SUPPORTED
CONVECTION OVERNIGHT ACROSS PARTS OF LOUISIANA. HAVE INCREASED POPS
TO SOLID CHANCE IN THE WEST THOUGH DID TREND POPS DOWN A BIT IN THE
COASTAL PLAIN. BULK SHEAR VALUES 30-35KTS SUGGEST THAT SOME OF THE
CONVECTION MAY BE ORGANIZED INTO BROKEN BANDS...SUPPORTIVE OF STRONG
GUSTY WINDS THOUGH DAMAGING WIND THREAT APPEARS MINIMAL AT THIS TIME.

SATURDAY/SATURDAY NIGHT...A MODERATELY MOIST AND UNSTABLE AIR MASS
COUPLED  WITH PERTURBATIONS ALOFT WILL CREATE AN UNSETTLED WEATHER
REGIME WITH SCATTERED-NUMEROUS SHOWERS AND T-STORMS IN THE
AFTERNOON-EARLY EVENING HOURS. BEST INSTABILITY (MLCAPE NEAR 1000
J/KG) CENTERED OVER THE COASTAL PLAIN AND EASTERN PIEDMONT. BULK
SHEAR VALUES 30-35 KTS INT EH AFTERNOON SUPPORTIVE OF ORGANIZED
CONVECTION ONCE AGAIN BUT SHEAR DECREASES LATE IN THE DAY AS JET
LIFTS TO THE NE. POTENTIAL EXISTS FOR STRONG DAMAGING WIND GUSTS AND
MARGINALLY SEVERE HAIL WITH THE STRONGEST STORMS. PLAN TO HIGHLIGHT
THIS IN THE HWO. EXPECT CONVECTION TO DISSIPATE BY LATE EVENING
SATURDAY WITH LOSS OF HEATING.

TEMPS SATURDAY AFTERNOON DEPENDENT UPON INSOLATION RECEIVED PRIOR TO
CONVECTION DEVELOPMENT. EXPECT TO SEE A FEW HOURS OF PARTIAL
SUNSHINE IN THE LATE MORNING-EARLY AFTERNOON. THIS SHOULD BE ENOUGH
TO PROPEL TEMPS INTO THE LOW-MID 80S WITH A FEW UPPER 80S POSSIBLE
SE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 330 AM FRIDAY...

SUNDAY AND SUNDAY NIGHT:
BRIEF WEAK S/W RIDING WILL BUILD OVER THE AREA ON SUNDAY. HOWEVER...
WITH A CONTINUED WARM AND MOIST LOW LEVEL AIRMASS... THINK WE CLOUD
STILL SEE AT LEAST SOME ISOLATED TO WIDELY SCATTERED SHOWERS AND
STORMS ACROSS THE AREA WITH DAYTIME HEATING AND WEAK SURFACE TROUGH.
THUS... WILL GO WITH A LOW END CHANCE POP FOR SHOWERS AND STORMS
(GENERALLY DIURNAL)... WITH A LOW END SVR THREAT... GIVEN DEEP LAYER
SHEAR VALUES OF 20 KTS OR LESS. MORE OF A CONCERN WOULD BE ANY
ADDITIONAL RAINFALL FROM THE HEAVIEST SHOWERS AND STORMS... GIVEN
THE EXPECTED HEAVY RAINFALL FROM THE SHOWERS AND STORMS TODAY... AND
AGAIN ON SATURDAY (ESPECIALLY ACROSS THE EAST). GIVEN THE RATHER
MOIST LOW LEVEL AIRMASS AND SOUTHERLY LOW LEVEL FLOW... EXPECT WE
MAY SEE HIGH TEMPS TOP OUT IN THE UPPER 80S TO AROUND 90... DESPITE
LOW LEVEL THICKNESS VALUES IN THE 1410 TO 1415 METER RANGE. LOWS
SUNDAY NIGHT ARE EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S.

MONDAY THROUGH THURSDAY:
NEXT SIGNIFICANT S/W ENERGY/CLOSED LOW IS EXPECTED TO MOVE FROM THE
PACIFIC NORTHWEST TODAY AND INTO THE CENTRAL/NORTH CENTRAL U.S. BY
SUNDAY... THEN EASTWARD AND AFFECT OUR WEATHER BY EARLY TO MID NEXT
WEEK... WITH AN ASSOCIATED COLD FRONT EXPECTED TO MOVE INTO AND
POSSIBLY ACROSS OUR AREA BY TUESDAY INTO TUESDAY NIGHT. MOISTURE AND
LIFT ASSOCIATED WITH THIS SYSTEM WILL LEAD TO A GOOD CHANCE FOR
SHOWERS AND STORMS LATE MONDAY THROUGH TUESDAY. HOWEVER... MEDIUM
RANGE MODELS STILL DIFFER WITH REGARD TO THE STRENGTH AND TRACK OF
THE MID LEVEL S/W/LOW. TAKING A QUICK LOOK AT THE NEW 00Z ECMWF...
IT HAS COME INTO BETTER AGREEMENT WITH THE 00Z GFS (WHICH HAS SHOWN
DECENT CONTINUITY WITH ITS LAST SEVERAL RUNS AND ENSEMBLE MEAN).
HOWEVER... THE ECMWF STILL APPEARS TO TRACK THE MID LEVEL LOW
FURTHER SOUTH... BUT NOW IS MORE PROGRESSIVE LIKE THE GFS. THIS
SHOULD YIELD DECREASING POPS WEDNESDAY MORNING AS THE SURFACE COLD
FRONT/TROUGH PUSHES TO THE EAST OF THE AREA... WITH DRY CONDITIONS
EXPECTED THROUGH AT LEAST THURSDAY MORNING. WITH A MID LEVEL RIDGE
BUILDING ACROSS THE PLAINS MID TO LATE NEXT WEEK... AND NORTHWEST
FLOW ALOFT OVER OUR AREA... WE WILL NEED TO KEEP AN EYE ON POSSIBLE
CONVECTIVE COMPLEXES DEVELOPING ACROSS THE PLAINS AND TRACKING
AROUND THE RIDGE AND ACROSS OUR AREA IN THE NORTHWEST FLOW ALOFT.
BOTH THE GFS AND ECMWF AREA DEPICTING ONE SUCH DISTURBANCE FOR LATE
THURSDAY INTO THURSDAY NIGHT. FOR NOW WILL KEEP POPS AT SLIGHT
CHANCE GIVEN THE LOW PREDICTABILITY OF THESE FEATURES THIS FAR OUT
IN THE FORECAST. EXPECT HIGH TEMPS SHOULD GENERALLY BE NEAR NORMAL
FOR THE MEDIUM RANGE... IN THE 80S... WITH LOW SIMILAR... IN THE
60S... TO NEAR 70.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AS OF 150 AM FRIDAY...

AVIATION CONDITIONS WILL CONTINUE TO DETERIORATE THIS MORNING AS
TROPICAL STORM ANDREA LIFTS NE OVER THE COASTAL PLAIN OF GA AND SC
THIS MORNING...AND NC THIS AFTERNOON. WIDESPREAD MODERATE RAIN WITH
PERIODS OF HEAVY RAIN WILL OCCUR THIS MORNING WITH THE BULK OF THE
HEAVY RAIN OCCURRING IN THE 10Z-16Z TIME FRAME. CEILINGS WILL
CONSISTENTLY REMAIN IN THE LIFR/IFR RANGE THIS MORNING.

NEAR SURFACE WINDS THROUGH DAYBREAK WILL BE E-NE AT 10KTS OR LESS.
LATER THIS MORNING...AS ANDREA BEGINS TO LIFT NE OVER THE SC COASTAL
PLAIN...WINDS IN THE NC COASTAL PLAIN WILL BECOME SLY AND INCREASE
TO AROUND 15KTS WITH GUSTS 25KTS WHILE WINDS IN THE WESTERN PIEDMONT
WILL BE NNW AT 10KTS. AFTER MID AFTERNOON WITH ANDREA LIFTING NE
OVER THE NC COASTAL PLAIN...SFC WINDS WILL REMAIN SLY EAST OF I-95
BUT BECOME WLY IN THE PIEDMONT. WINDS IN THE COASTAL PLAIN SHOULD
BECOME WLY BY SUNSET.

AVIATION CONDITIONS WILL BEGIN TO IMPROVE FROM THE SW EARLY THIS
AFTERNOON WITH CEILINGS LIFTING INTO THE HIGH END MVFR RANGE AND
RAIN TAPERING OFF FROM THE SW. EXPECT CLOUD BASES TO BE IN THE VFR
RANGE AFTER 3-5 PM MOST LOCATIONS.

AN AREA OF SHOWERS AND T-STORMS MAY AFFECT THE TRIAD TERMINALS LATE
TONIGHT (BETWEEN MIDNIGHT-3 AM SATURDAY0 AS AN UPPER LEVEL
DISTURBANCE LIFTS NE ACROSS THE REGION. OTHERWISE AREAS OF LOW
STRATUS AND/OR FOG MAY DEVELOP BY DAYBREAK SATURDAY ACROSS THE
REGION.

A ROUND OF SHOWERS AND T-STORMS MAY AFFECT CENTRAL NC SATURDAY AS A
WEAK MID-UPPER LEVEL TROUGH CROSSES THE REGION. THESE SHOWERS AND
STORMS WILL CAUSE BRIEF INSTANCES OF MVFR/IFR CONDITIONS. OTHERWISE
EXPECT VFR CONDITIONS SATURDAY WITH CLOUD BASES IN THE 4000-6000FT
RANGE. SLIGHTLY BETTER CONDITIONS EXPECTED SUNDAY THROUGH TUESDAY
WITH A BRIEF PERIOD OF MORNING STRATUS/FOG EACH DAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR
NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...BSD
AVIATION...WSS
Hazardous weather outlook, Jun 7, 4:45 AM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
545 AM EDT FRI JUN 7 2013

NCZ007>010-021>026-038>041-073>077-083>086-080930-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-
545 AM EDT FRI JUN 7 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

BANDS OF HEAVY RAIN ASSOCIATED WITH TROPICAL STORM ANDREA WILL
AFFECT THE REGION THROUGH THIS AFTERNOON. RAINFALL AMOUNTS ONE AND
A HALF TO THREE INCHES ARE PROBABLE WITH LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON
THROUGH EARLY EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL BE
LOCALLY DAMAGING WINDS AND HAIL TO THE SIZE OF QUARTERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ027-042-088-080930-
NASH-JOHNSTON-CUMBERLAND-
545 AM EDT FRI JUN 7 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

TROPICAL STORM ANDREA WILL TRACK NORTHEAST OVER THE COASTAL PLAIN
TODAY. A BRIEF WEAK TORNADO IS ALSO POSSIBLE THIS MORNING THROUGH
EARLY AFTERNOON. BANDS OF HEAVY RAIN WILL PRODUCE RAINFALL AMOUNTS
OF TWO TO FOUR INCHES WITH LOCALLY HIGHER AMOUNTS PROBABLE. WIND
GUSTS 30 TO 40 MPH ARE POSSIBLE. SINCE THE TOP SOIL IS
SATURATED...WINDS OF THIS MAGNITUDE MAY TOPPLE A FEW SHALLOW
ROOTED TREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. THE MAIN SEVERE WEATHER THREATS WILL
LOCALLY DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ011-028-043-078-089-080930-
HALIFAX-EDGECOMBE-WILSON-WAYNE-SAMPSON-
545 AM EDT FRI JUN 7 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...TORNADO WATCH 285 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

TROPICAL STORM ANDREA WILL TRACK NORTHEAST OVER THE COASTAL PLAIN
TODAY. A BRIEF WEAK TORNADO IS ALSO POSSIBLE THIS MORNING THROUGH
EARLY AFTERNOON. BANDS OF HEAVY RAIN WILL PRODUCE RAINFALL AMOUNTS
OF TWO TO FOUR INCHES WITH LOCALLY HIGHER AMOUNTS PROBABLE. WIND
GUSTS 30 TO 40 MPH ARE POSSIBLE. SINCE THE TOP SOIL IS
SATURATED...WINDS OF THIS MAGNITUDE MAY TOPPLE A FEW SHALLOW
ROOTED TREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. THE MAIN SEVERE WEATHER THREATS WILL
LOCALLY DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Jun 7, 12:55 AM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
155 AM EDT FRI JUN 7 2013

NCZ042-043-075-077-078-085-086-088-089-070715-
CUMBERLAND-HARNETT-HOKE-JOHNSTON-MOORE-SAMPSON-SCOTLAND-WAYNE-WILSON-
155 AM EDT FRI JUN 7 2013

...SHOWERS WITH HEAVY RAIN MOVING INTO THE SOUTHERN COASTAL PLAIN
AND EASTERN SANDHILLS...

AT 152 AM EDT...DOPPLER RADAR INDICATED SHOWERS WITH HEAVY RAIN
MOVING NORTH AT 30 MPH INTO SAMPSON... EASTERN CUMBERLAND...
WAYNE... AND JOHNSTON COUNTIES.

SOME LOCATIONS IMPACTED INCLUDE...CLINTON...
TURKEY...GRANTHAM...MAR-MAC.

HAZARDS INCLUDE...
HEAVY RAINFALL WITH RAINFALL RATES INCREASING TO NEARLY AN INCH PER
HOUR.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 325 AND 355.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 95.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

&&

LAT...LON 3468 7954 3522 7929 3565 7779 3560 7777
      3518 7783 3515 7790 3519 7801 3518 7816
      3489 7814 3474 7819 3471 7813 3467 7815
      3469 7837 3485 7850 3483 7890 3495 7903
      3483 7919 3483 7934 3477 7933 3463 7946
TIME...MOT...LOC 0552Z 187DEG 28KT 3477 7825

PWB
Special weather statement, Jun 7, 4:39 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
539 AM EDT FRI JUN 7 2013

NCZ088-089-071030-
CUMBERLAND-SAMPSON-
539 AM EDT FRI JUN 7 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN SAMPSON AND
CUMBERLAND COUNTIES THROUGH 630 AM EDT...

AT 538 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 15 MILES
SOUTH OF CEDAR CREEK...OR ABOUT 11 MILES NORTHWEST OF
ELIZABETHTOWN...MOVING NORTH AT 45 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CEDAR
CREEK...STEDMAN...AUTRYVILLE...EASTOVER...WADE...FALCON...
GODWIN...AND LINDEN.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 49 AND 65.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO BE
ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EDT FRIDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3526 7880 3527 7872 3525 7862 3528 7858
      3530 7858 3531 7854 3527 7850 3485 7861
      3484 7885
TIME...MOT...LOC 0938Z 189DEG 40KT 3479 7875

77

The radar

The Raleigh/Durham radar (KRAX), 17 km away, was scanning. The volume nearest the first event began at 10:40 UTC.

Open the radar archive at this moment

Event by event

17 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Johnston

When
June 7, 5:38 AM EST to 12:59 PM EST
Where
Johnston County, 0.56 mi W of Coats Xrds to 0.79 mi WSW of Coats Xrds
Cause
Heavy Rain / Tropical System
Reported by
County Official
Coordinates
35.520, -78.560

A car stalled in high water at a gas station on NC Highway 210.

Flash Flood, Harnett

When
June 7, 5:50 AM EST to 7:14 AM EST
Where
Harnett County, 1.55 mi S of Dunn to 1.38 mi SSE of Dunn
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
35.298, -78.617

West Harnett Street closed at the intersection of General Lee Avenue due to flash flooding. |Yam street was also closed due to flooding.

Flash Flood, Wilson

When
June 7, 10:02 AM EST to 11:44 AM EST
Where
Wilson County, 1.38 mi S of Wilson to 1.51 mi SSE of Wilson
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
35.710, -77.920

US Highway 301 near Baldree Road is closed due to flooding. Hominey Swamp Creek was also out its banks.

Flash Flood, Lee

When
June 7, 1:30 PM EST to 2:59 PM EST
Where
Lee County, 1.32 mi ESE of Tramway to 1.32 mi NE of Sanford Muni Arpt
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
35.420, -79.210

Hickory House Road at Melwood Lane closed due to flash flooding. Spring Lane was also closed due to flooding.

Flash Flood, Moore

When
June 7, 1:30 PM EST to 2:59 PM EST
Where
Moore County, 0.56 mi E of Lobelia to 0.48 mi ENE of Mt Pleasant
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
35.220, -79.190

NC Highway 690 near Mcpherson Road closed due to ongoing flooding from nearby Lake Surf.

Flash Flood, Wake

When
June 7, 1:50 PM EST to 5:59 PM EST
Where
Wake County, 1.78 mi NW of Leesville to 3.5 mi WSW of Brookhaven
Cause
Heavy Rain / Tropical System
Reported by
Amateur Radio
Coordinates
35.920, -78.750

Numerous roads were closed due to flooding including but not limited to Leesville Road, High House Road at Davis Road and Glenwood Avenue. Leesville Road was washed out near the 12300 Block. The fire department was also dispatched to assist with rescues from vehicles stranded in water.

Flash Flood, Wake

When
June 7, 2:00 PM EST to 5:59 PM EST
Where
Wake County, 0.89 mi SE of Holly Spgs to 0.56 mi SW of Holly Spgs
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
35.640, -78.840

Piney Grove Wilbon Road was closed due to flash flooding near the intersections of Avent Ferry Road and Honeycutt Road. Avent Ferry Road near Braxton Village was also closed due to flooding.

Flash Flood, Wake

When
June 7, 2:00 PM EST to 5:59 PM EST
Where
Wake County, 0.56 mi E of Camp Polk to 0.89 mi N of Asbury
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
35.820, -78.690

Lake Boone Trail near Interstate 440 closed due to flash flooding. Dana Drive also closed due to flooding.

Flash Flood, Johnston

When
June 7, 2:30 PM EST to 4:59 PM EST
Where
Johnston County, 3.96 mi ENE of Coats Xrds to 3.71 mi NE of Coats Xrds
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
35.550, -78.490

Road closed due to flooding at the intersection of Polena and Monroe.

Flash Flood, Durham

When
June 7, 2:30 PM EST to 5:59 PM EST
Where
Durham County, 3.12 mi WSW of Hope Vly to 0.89 mi N of Hope Vly
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
35.950, -78.970

Numerous road closures due to flash flooding including but not limited to Morrene Road, Junction Road at Holloway Street and Farrington Road at Old Chapel Hill Road.

Flash Flood, Wake

When
June 7, 2:35 PM EST to 5:59 PM EST
Where
Wake County, Wake Forest to 0.4 mi NE of Wake Forest
Cause
Heavy Rain / Tropical System
Reported by
Amateur Radio
Coordinates
35.980, -78.520

Stadium Drive flooded due to nearby creek flowing out of its banks.

Flash Flood, Wake

When
June 7, 3:00 PM EST to 5:59 PM EST
Where
Wake County, 2.07 mi S of Brookhaven to 1.78 mi S of Millbrook
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
35.840, -78.670

Crabtree Creek rose out of its bank causing flooding along Old Wake Forest Road, Highway 70 and Blue Ridge Road. Cars parked at the Crabtree Valley Mall had to be towed out of flood waters.

Flash Flood, Franklin

When
June 7, 3:15 PM EST to 6:59 PM EST
Where
Franklin County, 1.81 mi ESE of Louisburg to 1.72 mi ESE of Louisburg
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
36.090, -78.270

The 400 Block of East River Road closed due to flooding.

Flash Flood, Franklin

When
June 7, 3:15 PM EST to 6:59 PM EST
Where
Franklin County, Franklinton to 0.27 mi NE of Franklinton
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
36.100, -78.450

The 300 block of NC Highway 56 closed due to flooding.

Thunderstorm Wind, Franklin

When
June 7, 3:15 PM EST
Where
Franklin County, 1.38 mi S of Needmore
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.100, -78.420

Several trees were blown down near the 5500 Block of Highway 56.

Thunderstorm Wind, Franklin

When
June 7, 3:15 PM EST
Where
Franklin County, 2.92 mi ESE of Louisburg Frnkln Arp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.059, -78.325

Trees blown down near the 600 Block of Otis Burrows Road.

Flash Flood, Warren

When
June 7, 5:00 PM EST to 7:59 PM EST
Where
Warren County, 0.56 mi E of Afton to 1.49 mi NE of Grove Hill
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
36.330, -78.210

Numerous road closures including but not limited to Parktown Road, Baltimore Road, Warren Plains Road, Mountain View Road and Reedy Creek Road.

Flash Flood, Franklin

When
June 7, 5:10 PM EST to 6:59 PM EST
Where
Franklin County, 2.62 mi WSW of Rocky Ford to 2.74 mi SW of Rocky Ford
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
36.180, -78.370

Balance Rock Road was closed due to flash flooding.

Flash Flood, Halifax

When
June 7, 6:05 PM EST to 7:59 PM EST
Where
Halifax County, 2.86 mi WNW of Summit to 3.28 mi WNW of Summit
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
36.480, -77.870

Road closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456739, 456745, 456747, 456748, 456751, 456780, 456781, 456782, 456741, 456756, 456784, 456777, 456762, 456764, 456785, 456786, 456772, 456765, 456769.